Thunderstorm Wind, Irion
- When
- July 12, 3:28 PM CST
- Where
- Irion County, 11.93 mi NNE of Sherwood
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.430, -100.700
A wind gust of 70 mph was reported.
Isolated afternoon thunderstorms developed across much of west central Texas. A few storms were severe and produced wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Isolated afternoon thunderstorms developed across much of west central Texas. A few storms were severe and produced wind damage. On July 12th, a significant microburst was reported in Tom Green County, 6 miles east of Arden.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 12, 12:37 PM CST, 2 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 137 PM CDT Tue Jul 12 2022 ...New SHORT TERM... .SHORT TERM... (This evening through Wednesday) Issued at 137 PM CDT Tue Jul 12 2022 The main concerns in the short term remain the dangerous heat, as well as isolated to scattered thunderstorm chances this afternoon and evening. Will not make any changes to the current Heat Advisories and Excessive Heat Warnings for the area. Although temperatures are generally a few degrees cooler across the area today, we still expect them to warm into the 103 to 107 degree range. In addition, moisture content is higher today, resulting in higher heat index values. New Heat Advisories and/or Excessive Heat Warnings may be needed for tomorrow, but will allow later shifts to re-assess and issue these. A robust Cu field with a few isolated thunderstorms has developed across areas south of Interstate 20 this afternoon. As has been the case in the last few days, these storms are slow-moving, and short-lived. So, although we have plenty of instability available, most of these storms will likely produce sub-severe wind gusts to around 50 mph at the top end, and small hail in some cases. Expect these storms to persist into the evening hours south of the I-20 corridor. Overnight lows will continue to be warm, dropping into the mid to upper 70s. && .LONG TERM... (Wednesday night through next Monday) Issued at 109 PM CDT Tue Jul 12 2022 Above normal temperatures will continue across West Central Texas through the extended forecast. An upper level ridge is forecast to remain centered near the Four Corners region through early next week. This will place West Central Texas on the southeast periphery of the ridge, resulting in generally hot and dry conditions. Isolated showers and thunderstorms are possible Thursday afternoon, mainly across our southeast counties, otherwise expect dry conditions to persist. Highs will generally be in the upper 90s to near 105 degrees, with overnight lows in the mid to upper 70s. && .AVIATION... (18Z TAFS) Issued at 1244 PM CDT Tue Jul 12 2022 Generally VFR conditions expected through the next 24 hours at all TAF sites. We already have a few isolated to scattered showers and storms across the southern half of the area, so will continue the VCTS at KSJT, KSOA, KBBD, and KJCT this afternoon. Winds will become light and variable overnight, with clearing skies. && .PRELIMINARY POINT TEMPS/POPS... Abilene 76 103 78 102 / 0 10 10 10 San Angelo 77 103 78 102 / 10 20 20 10 Junction 77 102 76 101 / 10 20 10 20 Brownwood 77 104 77 102 / 0 20 10 10 Sweetwater 76 102 78 102 / 0 10 10 10 Ozona 76 99 76 99 / 20 20 20 10 Brady 77 101 77 100 / 10 20 20 10 && .SJT WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM CDT this evening for Brown- Callahan-Coke-Coleman-Concho-Fisher-Haskell-Irion-Jones- McCulloch-Nolan-Runnels-San Saba-Shackelford-Sterling-Taylor- Throckmorton-Tom Green. Heat Advisory until 8 PM CDT this evening for Crockett-Kimble- Mason-Menard-Schleicher-Sutton. && SHORT TERM...20 LONG TERM....Daniels AVIATION...20
Hazardous Weather Outlook National Weather Service San Angelo TX 211 PM CDT Tue Jul 12 2022 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-131915- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 211 PM CDT Tue Jul 12 2022 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Excessive Heat Warnings and Heat Advisories remain in effect through early this evening for all of west central Texas. Heat related illnesses are possible, especially if taking part in extended periods of outdoor activity from late morning through the early evening hours. Isolated to scattered thunderstorms are possible this afternoon and evening, generally south of the Interstate 20 corridor. Cloud to ground lightning, gusty winds, and brief heavy rainfall are the main hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Very hot conditions, with highs at or above 103 degrees for many locations, will result in a continued risk of heat related illnesses Wednesday and Thursday. Isolated to scattered thunderstorms are possible Wednesday and Thursday afternoon and evening, generally south of the Interstate 20 corridor. Cloud to ground lightning, gusty winds, and brief heavy rainfall are the main concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service San Angelo TX
230 PM CDT Tue Jul 12 2022
TXZ140-122015-
Brown TX-
230 PM CDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of northwestern Brown
County through 315 PM CDT...
At 229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Owens, or near May, moving west at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Byrds, Lake Brownwood Near Thrifty, Grosvenor, Lake Brownwood State
Park, May, Cross Cut, Lake Brownwood, Owens and Thrifty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3179 9920 3208 9920 3208 9893 3192 9881
3180 9881
TIME...MOT...LOC 1929Z 099DEG 8KT 3191 9889
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
snSpecial Weather Statement
National Weather Service San Angelo TX
242 PM CDT Tue Jul 12 2022
TXZ077-168-122015-
Schleicher TX-Menard TX-
242 PM CDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of northeastern
Schleicher and northwestern Menard Counties through 315 PM CDT...
At 242 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Camp Sol Mayer, or 9 miles northeast of Fort
Mckavett, moving west at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Adams.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3109 9990 3088 9994 3089 10031 3109 10025
TIME...MOT...LOC 1942Z 099DEG 8KT 3093 10000
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
snSpecial Weather Statement
National Weather Service San Angelo TX
317 PM CDT Tue Jul 12 2022
TXZ076-078-122100-
Crockett TX-Sutton TX-
317 PM CDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of southeastern
Crockett and western Sutton Counties through 400 PM CDT...
At 316 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Sonora, moving west at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
I-10 Near The Crockett-Sutton County Line, The Intersection Of Us-
277 And Ranch Road 189, The Intersection Of I-
10 And Ranch Road 1989, The Intersection Of Highway 163 And Ranch
Road 1973 and Us-277 Near The Sutton-Edwards County Line.
This includes Interstate 10 between Mile Markers 369 and 397.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3029 10121 3075 10113 3073 10096 3071 10096
3071 10082 3070 10075 3056 10066 3045 10056
3029 10058
TIME...MOT...LOC 2016Z 100DEG 9KT 3057 10093
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
snSpecial Weather Statement
National Weather Service San Angelo TX
319 PM CDT Tue Jul 12 2022
TXZ072-073-077-168-122100-
Schleicher TX-Menard TX-Tom Green TX-Concho TX-
319 PM CDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of northeastern
Schleicher, southeastern Tom Green, northwestern Menard and
southwestern Concho Counties through 400 PM CDT...
At 319 PM CDT, Doppler radar was tracking a strong thunderstorm over
Live Oak, or 8 miles southwest of Eden, moving west at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Menard, Live Oak, Adams, Us-83 Near The Menard-
Concho County Line and The Intersection Of Us-83 And Highway 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3122 9988 3104 9973 3088 9975 3089 10029
3131 10020
TIME...MOT...LOC 2019Z 100DEG 8KT 3114 9996
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
snSpecial Weather Statement
National Weather Service San Angelo TX
409 PM CDT Tue Jul 12 2022
TXZ076-078-122200-
Crockett TX-Sutton TX-
409 PM CDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of southeastern
Crockett County through 500 PM CDT...
At 409 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Ozona, moving west at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ozona, Ft Lancaster, The Intersection Of Ranch Road 2083 And Highway
405, The Intersection Of Highway 163 And Ranch Road 1973, I-10 Near
The Crockett-Pecos County Line, I-10 Near The Crockett-Sutton County
Line, The Intersection Of I-10 And Highway 290 and The Intersection
Of I-10 And Highway 405.
This includes Interstate 10 between Mile Markers 327 and 380.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3029 10176 3034 10171 3034 10166 3042 10174
3044 10172 3047 10173 3047 10169 3052 10168
3055 10165 3062 10166 3065 10169 3066 10177
3070 10181 3078 10184 3076 10096 3029 10095
TIME...MOT...LOC 2109Z 076DEG 7KT 3059 10126
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AWSpecial Weather Statement
National Weather Service San Angelo TX
416 PM CDT Tue Jul 12 2022
TXZ066-071>073-122200-
Irion TX-Runnels TX-Tom Green TX-Concho TX-
416 PM CDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of Tom Green,
southwestern Runnels, western Concho and eastern Irion Counties
through 500 PM CDT...
At 415 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mereta, moving west at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
San Angelo, Mertzon, Paint Rock, Christoval, Miles, Lowake, Wall,
Grape Creek, Goodfellow Air Force Base, Veribest, Knickerbocker,
Arden, Vancourt, Lake Nasworthy, Tankersley, Harriet, Eola, Rowena,
Orient and San Angelo State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3116 10085 3170 10084 3168 9992 3115 9988
TIME...MOT...LOC 2115Z 076DEG 6KT 3146 10014
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
AWThe San Angelo radar (KSJT), 21 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
5 thunderstorm wind. Local standard time, as filed.
A wind gust of 70 mph was reported.
The public reported damage from a microburst. The damage included roof damage to an adobe building, a carport was blown over, a few mesquite trees were snapped and large limbs were snapped from an 160 year old live oak tree. Also, a power pole was leaning. The estimated wind speed was 95 mph. The location is 11 miles west of San Angelo near Brushy Creek.
Local Fire Department reported a metal outbuilding was destroyed.
A West Texas Mesonet observation site reported a wind gust of 62 mph.
A chinaberry tree 30 feet in height and 2.5 feet in diameter was blown down. Also, several pecan tree limbs were snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046320, 1046317, 1046318, 1046321, 1046319.